Alert archive / Illinois / Tornado Warnings in 2022
Tornado Warning 4, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at May 25, 2022, 3:16 PM CDT for Kane County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2022, 3:16 PM CDT (20:16 UTC)
- Expired
- May 25, 2022, 4:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Kane County, IL
The radar
The Chicago radar (KLOT), 52 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
329
WFUS53 KLOT 252016
TORLOT
ILC089-252100-
/O.NEW.KLOT.TO.W.0004.220525T2016Z-220525T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
316 PM CDT Wed May 25 2022
The National Weather Service in Chicago has issued a
* Tornado Warning for...
Northeastern Kane County in northeastern Illinois...
* Until 400 PM CDT.
* At 316 PM CDT, showers capable of producing tornadoes was located
near Elburn, or near Campton Hills, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Elgin, Carpentersville, St. Charles, Algonquin, Huntley, Geneva,
Campton Hills, South Elgin, Pingree Grove, Gilberts, West Dundee,
Hampshire, Elburn, Barrington Hills, Sleepy Hollow, East Dundee,
Wayne, Valley View and Lily Lake.
This includes... Elgin Community College.
Including the following interstate...
I-90 between mile markers 45 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4207 8824 4207 8826 4188 8831 4188 8849
4215 8847 4215 8824
TIME...MOT...LOC 2016Z 186DEG 27KT 4190 8841
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Borchardt3 follow-up statements
522
WWUS53 KLOT 252025
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
325 PM CDT Wed May 25 2022
ILC089-252100-
/O.CON.KLOT.TO.W.0004.000000T0000Z-220525T2100Z/
Kane IL-
325 PM CDT Wed May 25 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHEASTERN KANE COUNTY...
At 325 PM CDT, a shower capable of producing a tornado was located
just north of Campton Hills, and was moving north at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Elgin, Carpentersville, St. Charles, Algonquin, Campton Hills, South
Elgin, Gilberts, West Dundee, Barrington Hills, Sleepy Hollow, East
Dundee, Wayne and Valley View.
This includes... Elgin Community College.
Including the following interstate...
I-90 between mile markers 50 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4207 8824 4207 8826 4195 8829 4196 8840
4215 8839 4215 8824
TIME...MOT...LOC 2025Z 190DEG 30KT 4201 8836
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Borchardt144
WWUS53 KLOT 252034
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
334 PM CDT Wed May 25 2022
ILC089-252100-
/O.CON.KLOT.TO.W.0004.000000T0000Z-220525T2100Z/
Kane IL-
334 PM CDT Wed May 25 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHEASTERN KANE COUNTY...
At 334 PM CDT, a shower capable of producing a tornado was located
over Gilberts, or near Elgin, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Elgin, Carpentersville, Algonquin, South Elgin, Gilberts, West
Dundee, Barrington Hills, Sleepy Hollow and East Dundee.
This includes... Elgin Community College.
Including the following interstate...
I-90 between mile markers 50 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4207 8824 4207 8826 4200 8828 4202 8837
4215 8838 4215 8824
TIME...MOT...LOC 2034Z 186DEG 27KT 4208 8835
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Borchardt954
WWUS53 KLOT 252050
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
350 PM CDT Wed May 25 2022
ILC089-252100-
/O.EXP.KLOT.TO.W.0004.000000T0000Z-220525T2100Z/
Kane IL-
350 PM CDT Wed May 25 2022
...THE TORNADO WARNING FOR NORTHEASTERN KANE COUNTY WILL EXPIRE AT
400 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4207 8824 4207 8826 4200 8828 4202 8837
4215 8838 4215 8824
TIME...MOT...LOC 2050Z 186DEG 27KT 4218 8834
$$
KluberWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 25, 2:58 PM CDT, 18 minutes earlier.
Area forecast discussion, May 25, 2:58 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
258 PM CDT Wed May 25 2022
.UPDATE...
Issued at 155 PM CDT Wed May 25 2022
The warm front has lifted into the Chicago metro westward to
around the I-88 corridor, where it is starting to have some
residency from the Lake Michigan modified air mass to the the
north. South of the front, more agitated cumulus and multiple
attempts at deep convective cores in the Illinois River Valley
along with surface obs trends indicate surface-based CIN has been
eroded. Meanwhile, recent ILX VWP has changed little from a couple
hours ago, with 0-1 km shear near 30 knots. Adjusting the profile
with more backed flow into the southern CWA produces low-level
SRH favorable for low-level rotation within any enhanced updrafts.
The growing area of convection across the southwest CWA is
associated with a weak MCV embedded in a broader mid-level wave
lifting NNE across western IL. This activity should continue to
grow as it nears the western Chicago metro and points west along
I-88. Given the proximity of the warm front and aforementioned
characteristics, this area is being monitored for a locally
increased brief tornado threat through at least 3pm CDT.
A secondary area of developing convection between Effingham and
Terre Haute will likely be the next area requiring close
monitoring as it approaches the southern CWA after 3pm CDT.
Kluber
&&
.SHORT TERM...
Issued at 324 AM CDT Wed May 25 2022
Through Thursday Night...
Headed into an active short term forecast period here with the
main focus on a threat for a few brief tornadoes primarily this
afternoon and potentially into the mid evening hours, although do
anticipate the threat will wane markedly through 8-10 PM.
Early-morning surface analysis places a ~1004 mb surface low
across east-central Kansas and an associated sharpening and
northward-advancing warm front that's currently near a
Burlington, Iowa to Lafayette, Indiana line and demarcated by
surface dewpoints jumping notably towards 60 degrees. The low-
level airmass over northern Illinois and northwest Indiana remains
pretty dry, and outside of an initial batch of sprinkles earlier
in the evening, is currently located within a general minima in
large scale ascent. That should change through the morning hours,
however, as the aforementioned warm front lifts north and a lead
mid level wave across southern Illinois, accompanied by a
convectively-induced MCV, pushes north through the region.
Expecting a gradual expansion of showers as these features impinge
on the region, and PoPs commensurately increase into the I-80/88
corridor locales through 7 AM. The potential for embedded
lightning will initially be very low with this activity, but could
envision a few (elevated) storms developing after 9-10 AM mainly
along and south of I-80 as the mid levels destabilize. No severe
weather is expected through this time.
After this lead wave passes, it does look like there may be a
brief break in at least more widespread activity as we await the
arrival of the main mid level jet streak (currently developing
into eastern Arkansas) through the rest of the morning and early-
afternoon hours. During this time, the warm front is progged to
advance northward to near a Rockford to Schaumburg to Gary line or
thereabouts with the forward progress held up by the cold lake.
While skies won't clear entirely, most forecast soundings lose
the more appreciable low cloud cover south of the front during
this time, and this is reflected with surface temperatures rising
into the mid and even upper 70s south of I-80. Given the notably
richer atmospheric moisture in place, even with muted/filtered
insolation and moist-adiabatic mid level lapse rates, MLCAPE is
progged to increase to around 1000 J/kg with quickly-eroding CIN.
The northward-advancing mid level jet and attendant impinging
DCVA/mid level height falls should provide the impetus for the
next round of shower and thunderstorm development into our
forecast area during the afternoon. It's during this period,
roughly 2-8 PM, that concern is increasing for a tornado threat.
One subtle development/change in model guidance tonight is a
slight increase in the mid level wind field during the mid
afternoon which results in more elongated hodographs and more
supportive deep layer shear to facilitate storm organization. If
activity develops earlier than expected, the severe risk would be
lower as there'd be a more appreciable mismatch with the improved
kinematics. However, latest guidance is in general agreement with
the peak in convective coverage aligning during the mid-late
afternoon hours, coincident with both increasing upper flow and
enlarging/looping hodographs in the lower levels. Near-surface
storm-relative inflow is progged to increase to around 30 kts
(which is concerning in its own right) with 0-3 km bulk shear
values nearing 30 or 35 kts on a localized basis and enhanced near
the warm front. SR-flow orientation suggests nearly all
streamwise vorticity, indicating a propensity for incipient
updrafts to immediately rotate, and indeed, storm-relative
helicity values through the effective inflow layer (roughly 0-2
km) increase to near 200-250 m2/s2 during the afternoon. While
the thermodynamic and kinematic environment certainly isn't "high-
end", things look supportive of a threat for a few brief
tornadoes across pretty much all of our forecast area today, with
typical concern heightened near the immediate effective warm front
across northeast Illinois and northwest Indiana with any
boundary crossers. Relatively warm upper levels further suggest
that lightning production should not be prolific today with
showers (sans lightning) posing a tornado risk. Will be gently
ramping up the messaging for this potential this morning.
There may yet be another brief break in the action before forcing
from the main upper vort packet arrives. The multi-model hi-res
consensus now favors this occurring after about 8 PM. Can't
discount a continued severe risk with this activity, but soundings
start to look notably more stable in the low levels during this
time frame which should help temper the severe threat (maybe some
lingering gusty wind potential).
Looks like we may get into a precip minima overnight tonight with
coverage then picking up into Thursday morning as the upper low
volleys a strongly-divergent upper jet into our neck of the woods.
While it's not looking like a complete washout on Thursday, waves
of numerous showers and embedded thunderstorms look to occur
through the day. Overall severe potential looks pretty muted/low
on Thursday but still seeing some potential for some "cold-air"
funnels given the approach of the cutoff upper low, especially in
the vicinity of an incoming front/wind shift. Shower chances will
persist through Thursday night but the coverage trend will be on a
notable downwards trend with time.
Carlaw
&&
.LONG TERM...
Issued at 256 PM CDT Wed May 25 2022
Thursday night through Wednesday...
Main forecast concerns:
*Lingering showers and isolated storm or two Thursday night and
early in the day Friday.
*Dry conditions expected for Memorial Day weekend with summer
like temperatures and plenty of sunshine
The period begins with lingering showers and possibly a few
thunderstorms prior to midnight Thursday night as the upper-level low
continues its eastward track across central Illinois. The low will
be working its way out of the area during the day on Friday with
rain chances gradually coming to an end by Friday evening. Skies
will continue to slowly clear out Friday night with partly to mostly
sunny conditions expected to persist throughout our Memorial day
weekend.
While temperatures will struggle to reach 70 degrees on Friday, much
warmer conditions will move in as a strong upper-level ridge takes
hold and the associated southerly flow pumps in warm air from the
south. Temperatures on Saturday are forecast to reach into the mid
to upper 70s with even warmer conditions expected on Sunday and
Monday as highs reach into the 80s. Unfortunately humidity will also
be on the rise this weekend as dew points climb into the 60s by
Sunday, however; the breezy southerly winds should provide some
relief and keep conditions feeling comfortable on Sunday. These warm
and humid conditions are expected into the middle of next week
before the ridge begins to break down which will allow rain chances
to begin to move in by the end of the week.
Yack
&&
.AVIATION...
For the 18Z TAFs...
Forecast concerns for the terminals...
*Ceilings improving to MVFR this afternoon
*Scattered showers and thunderstorms developing this afternoon and
lingering into the day on Thursday
The current IFR conditions being observed at the terminals will
improve to MVFR over the next hour or so as a warm front
continues to lift north of the area. Once MVFR ceilings arrive
they are expected to persist through the remainder of the TAF
period, however; guidance continues to hint at the possibility of
some IFR conditions trying to return in the predawn hours Thursday
morning. At this time confidence is fairly low given that drier
air is forecast to move in aloft overnight which should limit the
IFR potential, but I have opted to include a SCT010 mention in the
TAFs to account for the possibility.
The main forecast concern for this TAF period will be the
scattered showers and thunderstorms that will be developing across
the area this afternoon. There have been signs of some clearing
of the clouds in central Illinois this morning which should help
to destabilize the atmosphere with storms expected to approach
the terminals around 20z or so. Thunderstorm chances will
gradually diminish through the evening as we lose the instability,
but showers and the potential for an isolated storm or two will
remain possible through midnight. Conditions do look to dry out
overnight as the previously mentioned dry air moves in aloft
before additional rain chances return Thursday morning. Scattered
showers are expected to persist throughout the day on Thursday
with a chance for thunderstorms during the afternoon.
Yack
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ103-ILZ104 until 7 PM Wednesday.
Beach Hazards Statement...ILZ006 until 9 PM Wednesday.
IN...None.
LM...Dense Fog Advisory...LMZ740...9 PM Wednesday to 1 AM Thursday.
Small Craft Advisory...Winthrop Harbor to Wilmette Harbor until
9 PM Wednesday.
Dense Fog Advisory...LMZ741-LMZ742 until 1 AM Thursday.
Small Craft Advisory...LMZ741-LMZ742 until 4 PM Wednesday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, May 25, 3:11 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
311 PM CDT Wed May 25 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-262015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
311 PM CDT Wed May 25 2022 /411 PM EDT Wed May 25 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited damaging wind risk...up to 60 mph.
High Swim Risk Lake Michigan Shore
DISCUSSION...
Showers and thunderstorms will continue throughout the afternoon and
into the evening. A few brief tornadoes will be possible through
8 PM CDT.
Large waves and onshore winds will result in a threat for
dangerous rip currents at Illinois beaches into this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Thursday Night...
Limited Thunderstorm Risk
Friday...
High Swim Risk Lake Michigan Shore
Sunday...
Limited Non Thunderstorm Wind Risk.
Monday and Tuesday...
Limited Excessive Heat Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 35 to 40 mph
LMZ740>745-262015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
311 PM CDT Wed May 25 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited thunderstorm wind gust risk...up to 50 knots.
Limited Fog Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Hazardous conditions for small craft are likely.
Limited Severe Thunderstorm Risk.
Friday...
Hazardous conditions for small craft are likely.
Yack
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:41 AM CDT | Beach Hazards Statement | LOT | Cook, Lake | 17 hr |
| May 25, 1:31 PM CDT | Marine Dense Fog Advisory | LOT | 11 hr | |
| May 25, 3:33 PM CDT | Tornado Warning | LOT | DuPage | 26 min |
| May 25, 3:48 PM CDT | Tornado Warning | LOT | Cook | 42 min |
| May 25, 4:48 PM CDT | Special Weather Statement | LOT | Ford | 42 min |
| May 25, 5:18 PM CDT | Special Weather Statement | LOT | Iroquois | 42 min |
| May 25, 5:33 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 42 min |
| May 25, 5:44 PM CDT | Special Weather Statement | LOT | Ogle | 31 min |
| May 25, 6:00 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 45 min |
| May 25, 6:09 PM CDT | Special Weather Statement | LOT | Winnebago | 51 min |
| May 25, 6:10 PM CDT | Special Marine Warning | LOT | 80 min | |
| May 25, 6:24 PM CDT | Tornado Warning | LOT | Winnebago | 21 min |
Nearby
Tornado Warnings in Illinois, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.